Skip to main content

A Galois Correspondence for Reduced Crossed Products of Simple $\text{C}^{\ast }$ -algebras by Discrete Groups

  • Jan Cameron (a1) and Roger R. Smith (a2)

Let a discrete group $G$ act on a unital simple $\text{C}^{\ast }$ -algebra $A$ by outer automorphisms. We establish a Galois correspondence $H\mapsto A\rtimes _{\unicode[STIX]{x1D6FC},r}H$ between subgroups of $G$ and $\text{C}^{\ast }$ -algebras $B$ satisfying $A\subseteq B\subseteq A\rtimes _{\unicode[STIX]{x1D6FC},r}G$ , where $A\rtimes _{\unicode[STIX]{x1D6FC},r}G$ denotes the reduced crossed product. For a twisted dynamical system $(A,G,\unicode[STIX]{x1D6FC},\unicode[STIX]{x1D70E})$ , we also prove the corresponding result for the reduced twisted crossed product $A\rtimes _{\unicode[STIX]{x1D6FC},r}^{\unicode[STIX]{x1D70E}}G$ .

Hide All

Author J. C. was partially supported by Simons Collaboration Grant for Mathematicians #319001. Author R. S. was partially supported by Simons Collaboration Grant for Mathematicians #522375.

Hide All
[1] Bédos, E., Discrete groups and simple C-algebras . Math. Proc. Cam. Phil. Soc. 109(1991), 521537.
[2] Bonsall, F. F. and Duncan, J., Complete normed algebras . Ergebnisse der Mathematik und ihrer Grenzgebiete, 80, Springer-Verlag, New York-Heidelberg, 1973.
[3] Bryder, R. S. and Kennedy, M., Reduced twisted crossed products over C-simple groups . Int. Math. Res. Not. IMRN 2018 no. 6, 16381655.
[4] Bures, D., Abelian subalgebras of von Neumann algebras . Memoirs of the American Mathematical Society, 110, American Mathematical Society, Providence, RI, 1971.
[5] Cameron, J. M., Hochschild cohomology of II 1 factors with Cartan maximal abelian subalgebras . Proc. Edinb. Math. Soc. 52(2009), no. 2, 287295.
[6] Cameron, J., Pitts, D. R., and Zarikian, V., Bimodules over Cartan MASAs in von Neumann algebras, norming algebras, and Mercer’s theorem . New York J. Math. 19(2013), 455486.
[7] Cameron, J. and Smith, R. R., Bimodules in crossed products of von Neumann algebras . Adv. Math. 274(2015), 539561.
[8] Cameron, J. and Smith, R. R., Intermediate subalgebras and bimodules for general crossed products of von Neumann algebras . Internat. J. Math. 27(2016), no. 11, 1650091.
[9] Choda, H., A Galois correspondence in a von Neumann algebra . Tôhoku Math. J. 30(1978), 491504.
[10] Choda, H., A correspondence between subgroups and subalgebras in a discrete C-crossed product . Math. Japon. 24(1979/80), 225229.
[11] Choi, M. D., Completely positive linear maps on complex matrices . Linear Algebra and Appl. 10(1975), 285290.
[12] Christensen, E. and Sinclair, A. M., Module mappings into von Neumann algebras and injectivity . Proc. London Math. Soc. 71(1995), 618640.
[13] Elliott, G. A., Some simple C-algebras constructed as crossed products with discrete outer automorphism groups . Publ. Res. Inst. Math. Sci. 16(1980), 299311.
[14] Glimm, J., A Stone-Weierstrass theorem for C-algebras . Ann. of Math. 72(1960), 216244.
[15] Haagerup, U. and Kraus, J., Approximation properties for group C-algebras and group von Neumann algebras . Trans. Amer. Math. Soc. 344(1994), 667699.
[16] Haagerup, U. and Zsidó, L., Sur la propriété de Dixmier pour les C-algèbres . C. R. Acad. Sci. Paris Sér. I Math. 298(1984), 173176.
[17] Halpern, H., Essential central spectrum and range for elements of a von Neumann algebra . Pacific J. Math. 43(1972), 349380.
[18] Izumi, M., Inclusions of simple C-algebras . J. Reine Angew. Math. 547(2002), 97138.
[19] Izumi, M., Longo, R., and Popa, S., A Galois correspondence for compact groups of automorphisms of von Neumann algebras with a generalization to Kac algebras . J. Funct. Anal. 155(1998), 2563.
[20] Kadison, R. V. and Ringrose, J. R., Fundamentals of the theory of operator algebras. Vol. II. Advanced theory . Pure and Applied Mathematics, 100, Academic Press, Inc., Orlando, FL, 1986.
[21] Kishimoto, A., Simple crossed products of C-algebras by locally compact abelian groups . Yokohama Math. J. 28(1980), 6985.
[22] Kishimoto, A., Outer automorphisms and reduced crossed products of simple C-algebras . Comm. Math. Phys. 81(1981), 429435.
[23] Landstad, M. B., Olesen, D., and Pedersen, G. K., Towards a Galois theory for crossed products of C-algebras . Math. Scand. 43(1978), 311321.
[24] Mercer, R., Bimodules over Cartan subalgebras. Proceedings of the Seventh Great Plains Operator Theory Seminar (Lawrence, KS, 1987). Rocky Mountain J. Math. 20 (1990), 487–502.
[25] Mercer, R., Isometric isomorphisms of Cartan bimodule algebras . J. Funct. Anal. 101(1991), 1024.
[26] Murray, F. J. and von Neumann, J., On rings of operators . Ann. Math. 37(1936), 116229.
[27] Olesen, D., Inner -automorphisms of simple C-algebras . Comm. Math. Phys. 44(1975), 175190.
[28] Packer, J. A. and Raeburn, I., Twisted crossed products of C-algebras . Math. Proc. Cam. Phil. Soc. 106(1989), 293311.
[29] Phillips, J., Outer automorphisms of separable C-algebras . J. Funct. Anal 70(1987), 111116.
[30] Pop, F., Sinclair, A. M., and Smith, R. R., Norming C-algebras by C-subalgebras . J. Funct. Anal. 175(2000), 168196.
[31] Quigg, J. C., Duality for reduced twisted crossed products of C-algebras . Indiana Univ. Math. J. 35(1986), 549571.
[32] Sakai, S., Derivations of simple C-algebras . J. Funct. Anal. 2(1968), 202206.
[33] Sinclair, A. M. and Smith, R. R., Finite von Neumann algebras and masas . London Math. Soc. Lecture Note Series, 351, Cambridge Univ. Press, Cambridge, 2008.
[34] Strǎtilǎ, S., Central spectral theory in W-algebras, and applications . (Romanian) Stud. Cerc. Mat. 25(1973), 11671259.
[35] Strǎtilǎ, S. and Zsidó, L., An algebraic reduction theory for W-algebras. II . Rev. Roumaine Math. Pures Appl. 18(1973), 407460.
[36] Sutherland, C. E., Cohomology and extensions of von Neumann algebras I . Publ. Res. Inst. Math. Sci. 16(1980), 105133.
[37] Takesaki, M., Theory of operator algebras. I. Springer-Verlag, New York-Heidelberg, 1979.
[38] van Daele, A., Continuous crossed products and type III von Neumann algebras . London Math. Soc. Lecture Note Series, 31, Cambridge Univ. Press, Cambridge, 1978.
[39] Wright, F. B., A reduction for algebras of finite type . Ann. of Math. 60(1954), 560570.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Canadian Journal of Mathematics
  • ISSN: 0008-414X
  • EISSN: 1496-4279
  • URL: /core/journals/canadian-journal-of-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


MSC classification


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed